How common is antimalarial retinopathy

How common is antimalarial retinopathy and what steps can be used to decrease this toxicity?

Chloroquine binds more avidly to corneal and retinal pigmented epithelium than HCQ and, thus, causes more corneal deposits and retinopathy. Corneal deposits are not an indication to stop antimalarials, but retinopathy is an absolute indication to stop therapy.

The overall risk of HCQ retinopathy has been estimated from 1% to 7.5% of patients and is strongly tied to overall exposure to HCQ. Historically, dosing was 6.5 mg/kg of ideal body weight, but newer guidelines have recommended dosing HCQ at <5 mg/kg of actual body weight. These doses must be decreased further if there is renal dysfunction, liver dysfunction, or tamoxifen use. At the dose of 5 mg/kg, <1% of patients will have retinopathy at 5 years, but this risk can be as high as 20% at 20 years of exposure.

For chloroquine, patients <1.57 m (62 inches) in height should receive <250 mg of chloroquine a day. Notably, owing to a different chemical composition, quinacrine does not cause retinopathy. Consequently, quinacrine can be combined with chloroquine or HCQ without added retinal toxicity.

A baseline ophthalmologic examination should be done on all patients during the 1st year of therapy. Revised recommendations state that annual screening using Humphrey automated visual fields 10-2 perimetry as well as newer objective tests (SDOCT, electroretinography, fluorescein angiography) should begin at 5 years of usage. Patients who are at higher risk for toxicity should be examined more frequently (i.e., every year after baseline examination). These high-risk patients include those on higher than recommended doses, have coexistent eye disease, are over age 60 years, are taking tamoxifen (has its own risk of retinal toxicity that is adversely synergistic with HCQ), or have renal or liver dysfunction. Some experts advise yearly retinal screening, even in low-risk individuals.

The first evidence of toxicity is loss of red light perception. If this is detected, the antimalarial can be stopped and there will be no loss of vision. However, if toxicity progresses to a decrease in visual acuity and/or macular pigmentary changes, the patient may lose further vision despite discontinuation of the antimalarial.

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top